My Antidepressant is Not Working.

Have you ever felt that there’s no point in taking your medication? Does it seem like all you get is side effects and no positive results?

Maybe it’s time for a new antidepressant. Three main classes of antidepressants are commonly used. SSRIs, SNRIs, and “Others” (this is a broad category including atypical serotonin based medications and Wellbutrin).

Some side effects are common to each class.  However, individual medications may cause different side effects in different people. The three most common side effects women worry about are: weight gain, sexual side effects, and feeling “flat”.  

Worrisome Side Effects

  1. Weight Gain. Yes, it is true that some of these medications can cause weight gain.  However, decreased appetite is a symptom of depression. Contrary to popular belief, more people eat less when depressed then overeat. Therefore, once you are feeling better, perhaps you are eating more. Second, people tend to isolate when they are depressed. This can also be a cause for weight loss as socializing tends to include food and drink.

Mitigation Strategy: Be mindful of what you eat and drink.  Focus on lots of veggies and low calories drinks.  Move more—that will help with both weight and mood.  

Photo by Ogo on Pexels.com retrieved 9/10/2021

2. Sexual side effects. Sometimes antidepressant medication can lower libido. That is your desire to have sex. They can also reduce your sexual response or ability to achieve orgasm. I typically ask clients if the symptoms they are experiencing are new or if they’ve had trouble in this department before. If your relationship is good and supportive and nothing else has changed in your life, then yes, we can assume the medication is the culprit.  However, it’s hard to be turned on by a partner who refuses to help with the house or the kids.

Mitigation Strategy:  We can use certain medications to reverse the sexual side effects such as a low dose of Wellbutrin or Buspar. Herbal supplements like maca root can also help.

3. The medication makes me feel flat. If this is the case, then it is simply the wrong medication or it is the wrong dose. Antidepressants should make you feel “back to you”.

Mitigation strategy: talk to your provider about lowering the dose or changing antidepressants.

Medication is not enough.

The bigger issue is that medication alone is not going to solve your depression. In my practice, I am very clear with clients that mental health is contingent on three things:  Therapy, Medication, and  “life stuff”.

If you are in therapy and finding that it is not working for you, it is important to discuss that with your therapist. There are many modalities of therapy. They are all good in their own way. However, you may need to find a method that works best for you. When interviewing a therapist, you can ask them how they approach therapy.

Perhaps the hardest thing for clients to change is the “life stuff”. This encompasses the relationships you keep, your home and job, personal habits like exercise and diet.  We cannot medicate away a bad marriage or a terrible boss. Engaging in meaningful activities helps create contentment. 

Medication is a powerful tool, but it is not a Panacea. Some medications work better than others.  It is an individual experience. Antidepressants work best when combined with psychotherapy and improved life habits.

The Nurse Practitioners at Nurtured Well, LLC are passionate about helping you find the right antidepressant.  We always partner with our clients to provide holistic care. We also treat bipolar, anxiety, PTSD, and manage medications during pregnancy.

You don’t need to suffer with the wrong medication or with excessive side effects. Call or email now. Let us help you

Leave a Reply

search previous next tag category expand menu location phone mail time cart zoom edit close
%%footer%%